All Issues

Journal of Modern Dynamics

April 2012 , Volume 6 , Issue 2

Select all articles


The 2011 Michael Brin Prize in Dynamical Systems (Brin Prize article)
The Editors
2012, 6(2): i-ii doi: 10.3934/jmd.2012.6.2i +[Abstract](3356) +[PDF](4673.4KB)
Professor Michael Brin of the University of Maryland endowed an international prize for outstanding work in the theory of dynamical systems and related areas. The prize is given biennially for specific mathematical achievements that appear as a single publication or a series thereof in refereed journals, proceedings or monographs.

For more information please click the "Full Text" above.
On the Brin Prize work of Artur Avila in Teichmüller dynamics and interval-exchange transformations (Brin Prize article)
Giovanni Forni
2012, 6(2): 139-182 doi: 10.3934/jmd.2012.6.139 +[Abstract](3921) +[PDF](366.9KB)
We review the Brin prize work of Artur Avila on Teichmüller dynamics and Interval Exchange Transformations. The paper is a nontechnical self-contained summary that intends to shed some light on Avila's early approach to the subject and on the significance of his achievements.
Forty years of unimodal dynamics: On the occasion of Artur Avila winning the Brin Prize (Brin Prize article)
Mikhail Lyubich
2012, 6(2): 183-203 doi: 10.3934/jmd.2012.6.183 +[Abstract](3913) +[PDF](307.2KB)
The field of one-dimensional dynamics, real and complex, emerged from obscurity in the 1970s and has been intensely explored ever since. It combines the depth and complexity of chaotic phenomena with a chance to fully understand it in probabilistic terms: to describe the dynamics of typical orbits for typical maps. It also revealed fascinating universality features that had never been noticed before. The interplay between real and complex worlds illuminated by beautiful pictures of fractal structures adds special charm to the field. By now, we have reached a full probabilistic understanding of real analytic unimodal dynamics, and Artur Avila has been the key player in the final stage of the story (which roughly started with the new century). To put his work into perspective, we will begin with an overview of the main events in the field from the 1970s up to the end of the last century. Then we will describe Avila's work on unimodal dynamics that effectively closed up the field. We will finish by describing his results in the closely related direction, the geometry of Feigenbaum Julia sets, including a recent construction of a new class of Julia sets of positive area.
Partial quasimorphisms and quasistates on cotangent bundles, and symplectic homogenization
Alexandra Monzner, Nicolas Vichery and Frol Zapolsky
2012, 6(2): 205-249 doi: 10.3934/jmd.2012.6.205 +[Abstract](3305) +[PDF](375.7KB)
For a closed connected manifold $N$, we construct a family of functions on the Hamiltonian group $\mathcal{G}$ of the cotangent bundle $T^*N$, and a family of functions on the space of smooth functions with compact support on $T^*N$. These satisfy properties analogous to those of partial quasimorphisms and quasistates of Entov and Polterovich. The families are parametrized by the first real cohomology of $N$. In the case $N=\mathbb{T}^n$ the family of functions on $\mathcal{G}$ coincides with Viterbo's symplectic homogenization operator. These functions have applications to the algebraic and geometric structure of $\mathcal{G}$, to Aubry--Mather theory, to restrictions on Poisson brackets, and to symplectic rigidity.
Time-changes of horocycle flows
Giovanni Forni and Corinna Ulcigrai
2012, 6(2): 251-273 doi: 10.3934/jmd.2012.6.251 +[Abstract](3917) +[PDF](247.4KB)
We consider smooth time-changes of the classical horocycle flows on the unit tangent bundle of a compact hyperbolic surface and prove sharp bounds on the rate of equidistribution and the rate of mixing. We then derive results on the spectrum of smooth time-changes and show that the spectrum is absolutely continuous with respect to the Lebesgue measure on the real line and that the maximal spectral type is equivalent to Lebesgue.
Spectral analysis of time changes of horocycle flows
Rafael Tiedra De Aldecoa
2012, 6(2): 275-285 doi: 10.3934/jmd.2012.6.275 +[Abstract](3024) +[PDF](183.8KB)
We prove (under the condition of A. G. Kushnirenko) that all time changes of the horocycle flow have purely absolutely continuous spectrum in the orthocomplement of the constant functions. This provides an answer to a question of A. Katok and J.-P. Thouvenot on the spectral nature of time changes of horocycle flows. Our proofs rely on positive commutator methods for self-adjoint operators.

2020 Impact Factor: 0.848
5 Year Impact Factor: 0.815
2020 CiteScore: 0.9


Email Alert

[Back to Top]